Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 119, NWS Cleveland, OH

May 23, 2004Hancock County, Wood County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 23, 2004, 5:51 PM EDT for Hancock County, Wood County, Ohio. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 5:51 PM EDT (21:51 UTC)
Expired
May 23, 2004, 6:45 PM EDT
In force
54 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Hancock County, OH, Wood County, OH

The radar

The Cleveland radar (KCLE), 153 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 4:50 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 232151
SVRCLE
OHC063-173-232245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
550 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN NORTHWEST OHIO...
  WOOD COUNTY IN NORTHWEST OHIO...

* UNTIL 645 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST
  OF WESTON TO 20 MILES SOUTHWEST OF RAWSON...OR ALONG A LINE
  EXTENDING FROM 11 MILES SOUTHEAST OF NAPOLEON TO 6 MILES NORTH OF
  LIMA...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ARCADIA
  ARLINGTON
  BOWLING GREEN
  FINDLAY
  MCCOMB
  NORTH BALTIMORE
  RAWSON
  VAN BUREN
  VANLUE
  WESTON

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4136 8386 4140 8342 4118 8344 4082 8352
          4081 8387

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:00 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 23, 3:00 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
300 PM EDT SUN MAY 23 2004

.DISCUSSION...
JUST SCT SHRS/TSTM ATTM OVER THE CWA. MOST UNTABLE AIR THIS AFTN
OVER ERN CWA. LOW PRES OVR UPR MID WEST WITH TRAILING CDFNT WL MOV
NE OVRNGT BRINGING CDFNT THRU CWA. WRMFNT EXTD E FROM LOW EXTDS INTO
WRN NY MAY ACTUALLY BACK LTL INTO NW PA. WITH FNT TO MOVE THRU AND
AMNT INSTAB WL CONT WITH LKLY POPS TNGT. FLOOD WATCH IN EFFECT FOR E
1/2 TNGT WL KEEP IT JUST IN THIS AREA FOR NOW. FFG IN THIS AREA MUCH
LWR THEN W FROM RAINS OVER THE PAST SVRL DAYS WITH NW PA BEING
EXTRMLY LOW. CHC LNGRNG SHWRS/TSMS E MON MRNG.  THEN SHORT DRY PD
REST OF MON AND MON NGT THOUGH BRNGG CHC TO W AGAIN MON NGT. THEN
ANOTHER FNTL SYSTEMS TUE INTO WED.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH TDA AND TGNT OHZ010>014-020>023-032-033-089
     TORNADO WATCH UNTIL 5PM EDT OHZ003-006>009-017>019
PA...FLOOD WATCH TDA AND TGNT PAZ001-003.
&&
Hazardous weather outlook, May 23, 5:50 AM EDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
550 AM EDT SUN MAY 23 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-231144-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
550 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS ACROSS NORTHERN OHIO AND NORTHWESTERN
PENNSYLVANIA TODAY AND TONIGHT.  IN ADDITION...LOCALLY HEAVY RAINFALL
IS POSSIBLE.  WITH THE GROUND ALREADY SATURATED FROM RECENT
RAINS...ANY ADDITIONAL RAINFALL COULD LEAD TO SIGNIFICANT
FLOODING...ESPECIALLY IN NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:22 PM EDTSpecial Marine WarningCLE3 hr
May 22, 10:22 PM EDTSpecial Marine WarningCLE3 hr
May 22, 10:22 PM EDTSpecial Marine WarningCLE3 hr
May 22, 11:31 PM EDTSevere Thunderstorm WarningCLECuyahoga44 min
May 22, 11:41 PM EDTSevere Thunderstorm WarningCLEGeauga49 min
May 23, 12:01 AM EDTFlash Flood WarningCLEAshtabula4 hr
May 23, 12:13 AM EDTSevere Thunderstorm WarningCLETrumbull62 min
May 23, 7:05 AM EDTSpecial Marine WarningCLE115 min
May 23, 5:50 PM EDTSpecial Marine WarningCLE115 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.